Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 6, 2021Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 6, 2021, 7:05 PM EDT for Marshall County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 7:05 PM EDT (23:05 UTC)
Expired
Aug 6, 2021, 8:00 PM EDT
In force
55 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
55

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS83 KIWX 062305
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
705 PM EDT Fri Aug 6 2021
 
INZ014-070000-
Marshall IN-
705 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of Marshall County
through 800 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hamlet, or 7 miles east of Knox, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Culver around 710 PM EDT.
  Plymouth around 725 PM EDT.

Other locations in the path of this storm include Argos, Bremen and
Bourbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4147 8606 4121 8606 4120 8646 4137 8647
      4141 8647
TIME...MOT...LOC 2305Z 263DEG 21KT 4131 8648 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:09 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 3:09 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 149 PM EDT Fri Aug 6 2021

It will feel more like summer this weekend into next week as
warmer and more humid conditions arrive. Several chances for
showers and storms will also exist with the first coming this
afternoon and evening, although Sunday looks like the drier of the
weekend days.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021

A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.

Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021

Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.

The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 149 PM EDT Fri Aug 6 2021

Main area of concerns for TAFs this period and especially the
next 12 to 18 hours, will reside at KSBN where a weak frontal
boundary and it's associated showers and thunderstorms will edge
closer to the site. Activity through the bulk of the first 3 or so
hours of the period will likely remain to the west with chances
increasing after 21Z. Several weak disturbances will move along
the front, which could bring either a few showers and storms, or a
larger area of showers/storms that develops and potentially
persists beyond what is currently reflected. Not enough confidence
in the setup to go predominate convection beyond a couple of
hours.

Impacts to KFWA are even more questionable as convection may
struggle to make it to the site and if so would likely be near or
after 6Z. Have therefore left them at VFR through the period for
the time being.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 3:25 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.

Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 6:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 NNW MISHAWAKA         41.70N 86.19W
08/06/2021  M0.50 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

BROWN
Local storm report, Aug 6, 6:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SE INDIAN VILLAGE     41.69N 86.21W
08/06/2021  M0.70 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

BROWN
Local storm report, Aug 6, 6:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
646 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             SOUTH BEND              41.68N 86.27W
08/06/2021  E0.25 INCH       ST. JOSEPH         IN   PUBLIC

&&

PBM
Local storm report, Aug 6, 6:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             SOUTH BEND              41.68N 86.27W
08/06/2021  M1.00 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

&&

PBM
Local storm report, Aug 6, 6:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             2 E SOUTH BEND          41.68N 86.23W
08/06/2021  E0.75 INCH       ST. JOSEPH         IN   PUBLIC

&&

PBM
Special weather statement, Aug 6, 7:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
705 PM EDT Fri Aug 6 2021

INZ014-070000-
Marshall IN-
705 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of Marshall County
through 800 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hamlet, or 7 miles east of Knox, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Culver around 710 PM EDT.
  Plymouth around 725 PM EDT.

Other locations in the path of this storm include Argos, Bremen and
Bourbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 8606 4121 8606 4120 8646 4137 8647
      4141 8647
TIME...MOT...LOC 2305Z 263DEG 21KT 4131 8648

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:34 PM EDTSpecial Weather StatementIWXStarke41 min
Aug 6, 6:47 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke28 min
Aug 6, 7:17 PM EDTSpecial Weather StatementIWXElkhart43 min
Aug 6, 7:29 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 6, 7:50 PM EDTSpecial Weather StatementIWXKosciusko40 min
Aug 6, 7:56 PM EDTSpecial Weather StatementIWXSteuben34 min
Aug 6, 4:11 PM EDTSpecial Weather StatementIWXSaint Joseph34 min
Aug 6, 4:45 PM EDTSpecial Weather StatementIWXSaint Joseph30 min
Aug 6, 5:43 PM EDTSpecial Weather StatementIWXSaint Joseph32 min
Aug 6, 6:35 PM EDTSpecial Weather StatementIWXCass40 min
Aug 6, 7:10 PM EDTSpecial Weather StatementIWXSaint Joseph50 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.